View Full Version : Metformin Side Effects
Welcome to the Active Low-Carber Forums
Support for Atkins diet, Protein Power, Neanderthin (Paleo Diet), CAD/CALP, Dr. Bernstein Diabetes Solution and any other healthy low-carb diet or plan, all are welcome in our lowcarb community. Forget starvation and fad diets -- join the healthy eating crowd! You may register by clicking here, it's free!
Wed, Jan-22-03, 09:02
Why oh why does this drug give us the runs! I forgot my 1000mg last night and took them this morning. Oy! There must be a medical explanation.
Wed, Jan-22-03, 09:40
I scoured around the medical sites, and although diarrhea, nausea and intestinal upset is frequently noted as a side effect of therapy, nobody stated the reason why. An article posted at Medscape, Pharmacology states:The mechanism by which metformin causes diarrhea is unknown. Increased intestinal motility and malabsorption are postulated as possible contributing factors.
http://www.medscape.com/viewarticle/418308_3Most sites recommend taking metformin with food to reduce this side effect, as it seems to be more pronounced on an empty stomach.
Psyllium husks or sugar-free metamucil may help to bulk up the stool so that it's not so watery. Just be sure to take it with a full glass of water ... and take it at least an hour before, or two hrs after other supplements or medications.
Wed, Jan-22-03, 10:44
Thanks, Doreen. That makes sense. I guess I'll just skip taking it in the mornings and chat to the doc about it tomorrow. The 1000 mg of metformin has not reduced my BGL by much - I'm still in the eights most of the time. Yick! The HA1C results will be interesting.
How is Fat Flush going? Is it worth a try? I'm in K. a few times a week lately and keep forgetting the cranberry.
Wed, Jan-22-03, 17:51
I'm not sure if you're taking the regular Glucophage or the extended release type (Glucophage XR), but the extended release type works better if you take it after dinner and doesn't give as much GI upset as the regular type. I couldn't handle either one in the morning and my doc recommended taking it at night since the XR type only needs to be taken once a day.
Wed, Jan-22-03, 23:59
Yeah, I highly recommend the Glucophage XR. I take it around lunchtime and I have very little trouble with it. Even taking 2000mg. (I'm currently down to 1000mg). My doc put me on 750mg tablets which only come in the non-XR form and two weeks later I was exhausted from the diarrhea. I was never so glad than when he put me back on the XR version (but increased the dose to 2000mg.) Even with the increased dosage (at that time) I didn't have any gastrointestinal upset.
Wed, Jul-30-03, 19:14
Found this old thread and thought I'd add my experience for the record.
I get constipated from metformin, mildly but there you go!
The worst effect I find is the lactic acidosis which could be said to be mild, but reduces my aerobic staying power in the gym, and my will to exercise - just feel easily tired. Also, knocks about 15% off my ability with weights.
Wed, Jul-30-03, 23:31
Hi Chrisuk! Are you exercising when the Metformin is peaking? (4-5 hours after you take it) If you are, then that is why you feel so weak. I am taking mine before bed...on an empty stomach. No problems this time. Thank heavens!
I have gone a little Hypo (60 at the doctor's office....on 250mg), but am still taking 500mg before bed to knock my fasting BG down to the 80's. Almost there!
Here is a link to a site that heralds the benefits of Metformin! Read about halfway down to where it starts to talk about anti-aging! (My Mom wants some now.)
Thu, Jul-31-03, 05:52
Hiya Sherrielee :)
I understood that metformin peaks at 2 hours after taking it? - but I'm usually exercising 7/8 hours after. It hadn't occured to me about the short term effect being a factor, just thought it was a longer term thing, so I'll have a look at that. Thanks!
Yep, I've read about the "benefits" of metformin and as far as drugs go I'm quite pleased it's what's turned up as a rescuer for me, but you really don't get "owt for nowt" as they say. I've seen nothing of well rounded long term studies on metformin. It blocks the liver from normal function, so what is the pay back?
I also suspect it isn't too good for the bowel flora, which has implications.
Thu, Jul-31-03, 08:54
This is all interesting stuff.
I'm surprised to learn that muscle weakness is a side effect of metformin. You'd think, if it helps the cells absorb glucose, that it would have the opposite effect.
I've just started taking it myself. I was perscribed 250 mg at breakfast and 250 with dinner. Instead, I've been taking the 250 in the morning and the other at bedtime, to help with morning levels.
It hasn't been enough. My morning bg is down, but just a smidge and is still in the 6.5-7.0 range. Yesterday and today I've doubled the dosage.
I'm not looking forward to being yelled at by my doc - but I don't particularly want to wait for him to have to acknowledge the obvious.
Maybe I should just take the entire dosage at bedtime, stay at the 500 mg/day and not tell him ;-)
Thu, Jul-31-03, 14:46
Hi Rainne - I was wondering how you and your Metformin were getting along!
My doctor just handed me a prescription and pretty much cut me loose. (I am seeing an Endo in Oct and will then have the priviledge of speaking to someone who can sort this all out for me.)
Anyway, I started out taking 500mg in th AM and 500mg before bed. I was dipping to low in the afternoon and didn't want glucogenisis to occur. So, I driopped back to 250mg in the AM and 500 at bed. I was still going to low in the afternoon. Had a 60 in the doctor's office (one that gave me the prescription...he said it was okay as long as it didn't go any lower and to think about cutting out the morning dose.)
So, now I am just taking it at bedtime. I am wanting to get the fasting BG down. It has been running in the low 100's this week. It was high 90's when I took AM and PM doses...so I will see what happens. I hate to keep upping it and downing it. I have no idea what the concequences of that are.
Good thing is, I haven't had anything over 115 (even 1-2 hours after eating. I just read an articlle stating that PP BGL may be more important than fasting levels...who knows. It seems like everyone has an opinion and a theory. No wonder everyone is so confused...even the doctors!!
Thu, Jul-31-03, 18:55
I take a 1000mg of metformin twice a day and Actos 15mg once a day. Before LC I took the Actos in the morning and by 11:00 I was in severe low blood sugar distress. One day it was 41. I was also taking insulin twice a day 44u at night and 28u in the morning. Lowering the insulin didn't help. I was going crazy and would over compensate for the 11am lows with too much sugar (I kept 8oz cans of coke in my office to use and sometimes I would get so scared, I would continue to take sugar until I stopped shaking-not good!!). Anyway I started Atkins and lowered my insulin over two weeks until I was down to nothing for about 3 days before my doctor visit. BGs were great. He was thrilled. Liked what I was doing. We kept the meds and then suddenly my mornings bgs started to rise until one morning about a week after stopping insulin I was at 243 and this on less than 20 carbs a day! I started low doses of insulin at night again. I have now gone off the insulin again, but very gradually but my morning is still way too high 120-140 with a dip or two into 150. I started taking Actos at night instead of in the morning to see if that would help-so far my bgs have been no higher than 130. We all try different things to see what works best for us. Diabetes is really a very individual disease. What works for me might not work for anyone else and vice versa. All we can do it keep trying.
Fri, Aug-01-03, 08:04
This is from the Atkins website on the supplements page:
At the bottom, it says:
"A Prescription Drug Worth Considering
Dr. Atkins always looks for natural options before turning to pharmaceuticals. However, one currently available drug works to overcome insulin resistance, and to the extent that it's successful, lowers both blood sugar and insulin levels. This is Metformin, which also has positive effects for weight loss and can improve blood lipid levels. If you have diabetes, you may want to ask your doctor to consider "
Endorsed by Dr A himself.
Fri, Aug-01-03, 08:53
Thanks, Sherrielee. I'm sure that makes all of us taking it more confident.
I'm looking forward to what Dr. B says in his new book about meds. There is something more.... sincere?... about the advice he gives.
There's a touch of cultism around Atkins that makes me uncomfortable. I'm not trying to take anything away from what he did... but still, theres just something about it all...
Wed, Aug-06-03, 16:54
Can anyone tell me if Metformin is known to causes problems with the liver and/or kidneys?
Not finding much in research on the web but my friend who has diabetes is CONVINCED it ruins the kidneys.
Wed, Aug-06-03, 18:55
I was worried about that too. I did a lot of research when I was taking it. I have been off for almost a week now...still having small hypos (without it.)
I couldn't find any direct association between Metformin and kidney/liver disorders, BUT why do doctors insist on checking kidney/liver function so often? ...if there isn'a risk of damage?
I believe it to be the best drug available right now, especially if you have weight to lose. I only worried because of all the hypos I had with only 250mg in a whole day. It must accumulate at a pretty good rate!!
I wiill be interested to see what others have to say because if my BG creeps up...even a little, I will be right back on it. I will just buy Glucose tabs next time.
Copyright 2000-2019 Active Low-Carber Forums @ forum.lowcarber.org
, Copyright ©2000-2019, Jelsoft Enterprises Ltd.